MAUDE Adverse Event Report: CATH ST 5F VER 100CM; CATHETER, INTRAVASCULAR, DIAGNOSTIC

CATH ST 5F VER 100CM; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Model Number 532549H0
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot (17946820) presented no issues during the manufacturing process that can be related to the reported event.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a 5f 100cm vertebral (ver) super torque catheter was leaking from the hub on flush and aspiration.There was no reported patient injury.The product was stored as per labeling.The device was opened in a sterile field.The procedure was a standard cerebral angiogram.The vessel level of angulation, calcification and tortuosity is none.The device was stored and handled per the instruction for use (ifu).There were no visible signs of device/package damage prior to use.There was no excessive force applied to the device during withdrawal from package.There was no difficulty removing the stylet or any of the sterile packaging components.There was nothing unusual noted about the device prior to use.The catheter was not kinked or damaged in any way prior to insertion into the patient.The catheter was not torqued against resistance.During procedure there was air leakage noted into syringe on first aspiration of catheter after it had been navigated uneventfully into the common carotid artery.This catheter was removed and a second catheter was inserted in a similar manner.Same problem occurred.On removal of this catheter from the patient, a leak of saline was observed around the hub upon flushing.There was no unusual force used at any time during the procedure.The product was removed intact (in one piece) from the patient.The device will be returned for evaluation together with three unused devices.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly d8,d9 g4,g6,h1,h2,h3 and h6.A 5f 100cm vertebral (ver) super torque catheter was leaking from the hub on flush and aspiration.The product was stored as per labeling and the device was opened in a sterile field.The procedure was a standard cerebral angiogram.The vessel level of angulation, calcification and tortuosity is none.The device was stored and handled per the instruction for use (ifu).There were no visible signs of device/package damage prior to use.There was no excessive force applied to the device while removing from the product from the package.There was no difficulty removing the stylet or any of the sterile packaging components.There was nothing unusual noted about the device prior to use.The catheter was not kinked or damaged in any way prior to insertion into the patient.The catheter was not torqued against resistance.During procedure there was air leakage noted into syringe on first aspiration of catheter after it had been navigated uneventfully into the common carotid artery.This catheter was removed, and a second catheter was inserted in a similar manner.Same problem occurred.On removal of this catheter from the patient, a leak of saline was observed around the hub upon flushing.There was no unusual force used at any time during the procedure.The product was removed intact (in one piece) from the patient.There was no reported patient injury.One non-sterile unit of a supertorque diagnostic catheter (cath st 5f ver 100cm) along with three other sterile units of the same product were received for analysis.The sterile units were received folded in their inner packaging pouch.Per visual analysis, the catheter hub-body shaft of the units was thoroughly inspected, and no anomalies could be observed.However, the non-sterile unit was observed torn/twisted and elongated right at the juncture of the hub and body/shaft proximal area.No other anomalies found.Per functional analysis, a flush test was performed on the unit.A lab sample syringe filled with water was attached to the hub of the sterile units and pressure was applied.No anomalies observed.However, in the non-sterile damaged unit a leak was observed.Per microscopic analysis, no damages were observed in the catheter hub-body shaft of the sterile units.In the non-sterile damaged unit, torn/twisted and elongated characteristics were verified in the body/shaft near the hub of unit.Per dimensional analysis, the outer diameter and inner dimeter of the unit were measured near the damaged area and the results were found within specification.Per pet analysis, the hub of the non-sterile damaged unit was dissected to verify the hub molded area the body/shaft of the unit, looking for any molding anomaly.No anomalies were found.Per pet observations it was concluded that the body mold marks were in the correct position, which indicates that at a certain moment the hub and the body were properly fused.The cross-section indicated that the material was properly fused inside the hub.Ia product history record (phr) review of lot 17946820 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.For the second complaint device, as the sterile lot number is unknown, phr reviews could not be performed.For the first event (2020-00130043-1), the reported failure by the customer as ¿luer hub ¿ catheters- leakage - during use¿ was confirmed due to the leak present during the flushing test.However, the non-sterile unit was observed torn/twisted and elongated damaged right at the juncture of the hub and body shaft proximal area.The damages found on the non-sterile unit could not be conclusively determined during the analysis.The damages described could be attributed to over torqueing or the application of excessive forces.For the second event (2020-00130043-2), without the return of the device for analysis, the reported event could not be confirmed and the exact root cause could not be determined.Procedural/handling factors may have contributed to the reported event.Per the instructions for use (ifu), which is not intended as a mitigation of risk, ¿store in a cool, dark, dry place.Do not use if package is open or damaged.Exposure to temperatures above 54o c (130o f) may damage the catheter.Treat all 4f (1.35 mm) catheters and smaller french sizes with ultimate care.The performance of these products may be impaired if not properly and cautiously handled during unpacking and preparation.Before use, flush all devices entering a blood vessel with sterile heparinized saline or a similar isotonic solution.Do not exceed maximum pressure rating printed on product label and hub.Keep the catheter filled with either flushing solution or contrast medium while the catheter is in the vascular system and consider the use of systemic heparinization.Forcibly aspirate and flush the catheter with heparinized saline solution at least once every two minutes¿.Neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process; therefore, no corrective/preventive action will be taken at this time.

Brand Name
CATH ST 5F VER 100CM
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
MDR Report Key10813335
Report Number9616099-2020-04043
Device Sequence Number3500628
Product Code DQO
UDI-Device Identifier20705032011935
UDI-Public20705032011935
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K915836
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model Number532549H0
Device Catalogue Number532549H0
Device Lot Number17946820
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2021
Initial Date Received by Manufacturer 10/16/2020
Supplement Date Received by Manufacturer01/13/2021
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date02/09/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/13/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONTRAST MEDIA (NIOPAM 300)